Iowa, 2023

Hail and Damaging Winds in Iowa, June 24, 2023

June 24, 2023 · NWS FSD · 5 events in 1 county or zone

A strong upper-level wave across northeastern South Dakota ignited isolated afternoon thunderstorms near a cold front across south central South Dakota. Storms thrived and became briefly supercellular in a highly sheared and unstable environment while tracking eastward south of South Dakota Highway 46 into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$328,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong upper-level wave across northeastern South Dakota ignited isolated afternoon thunderstorms near a cold front across south central South Dakota. Storms thrived and became briefly supercellular in a highly sheared and unstable environment while tracking eastward south of South Dakota Highway 46 into the early evening. After a brief decrease in intensity entering Iowa, storms strengthened once again mid to late evening moving east of Cherokee generally along and south of Iowa Highway 3 with a variety of severe weather types.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 5:53 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 5:53 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
653 PM CDT Sat Jun 24 2023

.SHORT TERM...(This Evening through Sunday)
Issued at 408 PM CDT Sat Jun 24 2023

THIS AFTERNOON: Initial attention is focused on severe weather
threat in northwest Iowa. At 3 PM, a moisture boundary is draped
from just east of Sioux City IA to Worthington MN. Nearby and to its
east, a cumulus field with occasional orphan anvil puffs suggests
lingering potential for isolated severe storms through around 5-6
PM. Big question is whether mid level dry air entraining in can
destabilize the profile enough to initiate a few storms in this
area, but CAMS aside from the NAM Nest suggest additional storm
initiation is unlikely.

THIS EVENING: Further west, a mid level shortwave will continue to
trigger isolated strong and perhaps even severe Tstorms in south
central SD until sunset. The environment is marginal for severe
weather with large hail up to half dollar size and damaging wind
gusts up to 65 mph. Despite 30 to 40 kts 0-6km shear, the strongest
storms will struggle to maintain strong to severe strength with only
500-1000 J/kg MUCAPE, modest mid level lapse rates, and 500-1000
J/kg DCAPE.

Late in the evening, the upper trough axis aloft swings in, turning
winds northwest. With a trailing low level jet at 30 to 60 kts, the
main impact turns to a pretty significant temperature drop into the
60s and 50s, as well as gusty winds kicking in. Expect gusts of 35
to 45 mph to spread in from the northwest overnight. Isolated
showers spreading through could mix down an occasional gust up to 50
mph across portions of south central South Dakota.

SUNDAY: Notably cooler Sunday in close proximity of the upper low,
which meanders through southern Minnesota. Temperatures will
generally rise into the 70s Sunday afternoon, perhaps with 80s in
parts of northwest Iowa and northeast Nebraska where some sunshine
is more likely to peek through. Maintained a low chance of
lingering light rain showers or sprinkles collocated with the
stratus through most of the day, especially in southwest
Minnesota. Northwest winds gusting 20 to 30 mph will persist well
into the day, weakening slowly heading into the evening.

SUNDAY NIGHT: A low chance of light rain or sprinkles continues
with stratus in parts of southwest Minnesota Sunday evening, but
skies should gradually clear from the west as drier air entrains
in via northerly flow. Expect a cool night with lows in the 50s,
maybe even slightly cooler than we have currently forecast.

.LONG TERM...(Sunday Night through Saturday)
Issued at 408 PM CDT Sat Jun 24 2023

Monday-Wednesday: The previously mentioned upper level low
continues to slowly circulate eastwards with a mid-level ridge
moving into the region from the west. As heights begin to rise, an
abundance of sunshine will lead to warmer temperatures through
the midweek with the resulting highs being closer to upper 70s to
mid 80s across the area. Looking into the precipitation side of
things, a mid-level wave will likely track through the northern
plains sometime Tuesday into Wednesday bringing our next
precipitation chances. However, medium range guidance does start
to diverges on the strength and timing of the wave. As a result,
confidence is low in severe weather potential at this time.
Nonetheless, scattered showers and thunderstorms will be possible
mostly along and west of I-29. Otherwise, more breezy conditions
are ahead. On Monday, the surface pressure gradient (SPG) tightens
leading to strong northwesterly winds with gusts between 25-35
mph possible along and east of I-29. The afternoon breeziness will
continue on Tuesday and Wednesday with the winds expected to
shift to the southeast with wind gusts between 20-30 mph possible.

Thursday-Saturday: Looking in the later part of the week, the warm
conditions continues with daily highs expected to be in the upper
70s to mid 80s across the area. More precipitation chances return
Thursday and Friday as an upper level wave moves through the
northern plains. However, long range guidance continues to struggle
with the timing and location of the wave. As a result, low
confidence POPs remain in the forecast with the possibility for
isolated to scattered showers and thunderstorms across the area.
Otherwise, marginally breezy conditions are expected into the
weekend with gusts up to 20 mph possible in the afternoons.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 646 PM CDT Sat Jun 24 2023

Isolated showers and Tstorms will continue to track east near
Sioux City and Sioux Falls through 03z. The strongest storms may
produce hail up to half dollar size, gusty erratic winds, and
heavy downpours. Outside of precipitation, VFR conditions and
westerly winds with gusts up to 20 kts should prevail until a
front moves in late this evening.

Expect winds to shift from west to northwest behind the front
with gusts of 30 to 40 kts likely overnight. MVFR stratus and rain
showers are likely to spread in behind the front overnight,
impacting Huron starting 02-04z and Sioux Falls around 06-08z.
Stratus should slowly clear out from west to east later on Sunday,
lingering longest in southwest Minnesota.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...BP
LONG TERM...Gumbs
AVIATION...BP
Hazardous weather outlook, Jun 24, 3:57 PM CST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 PM CDT Sat Jun 24 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-251200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
457 PM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Isolated thunderstorms are expected early this evening. A few of
these storms may become strong to severe, producing hail up to golf
ball size and wind gusts up to 65 mph.

Overnight, northwest winds are expected to gust 35 to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms mid week and again Friday. Widespread
hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 8 PM tonight.

In the hours before

Local storm report, Jun 24, 3:59 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
459 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Hail             6 NE Dante              43.09N 98.09W
06/24/2023  M1.25 inch       Bon Homme          SD   Public

&&

JC
Local storm report, Jun 24, 4:09 PM CST, 4 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             6 SW Springfield        42.79N 97.96W
06/24/2023  M1.25 inch       Bon Homme          SD   Public

&&

JC
Local storm report, Jun 24, 4:10 PM CST, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
510 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     Tstm Wnd Gst     5 NE Tyndall            43.04N 97.79W
06/24/2023  E50 MPH          Bon Homme          SD   Trained Spotter

            Winds estimated at 50 mph blowing twigs and
            debris around. Heavy rain and no hail.

&&

TRM
Local storm report, Jun 24, 4:31 PM CST, 4 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
531 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 N Wagner              43.11N 98.30W
06/24/2023  E1.25 inch       Charles Mix        SD   Public

            Photo of large hail in persons hand via
            social media. Time estimated from radar.

&&

TRM
Local storm report, Jun 24, 5:04 PM CST, 3 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
604 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     Hail             5 NW Mission Hill       42.97N 97.37W
06/24/2023  M0.88 inch       Yankton            SD   Public

&&

JC
Local storm report, Jun 24, 6:27 PM CST, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
727 PM CDT Sat Jun 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     Hail             3 S Wakonda             42.96N 97.10W
06/24/2023  M0.88 inch       Clay               SD   Public

            Picture on social media.

&&

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Buena Vista

When
June 24, 8:59 PM CST to 9:01 PM CST
Where
Buena Vista County, 4.11 mi WNW of Truesdale
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.760, -95.250

Quarter size hail resulted in approximately 200 strikes to a deputy squad car. Hail also damaged a nearby deputy's house.

Hail, Buena Vista

When
June 24, 9:18 PM CST to 9:21 PM CST
Where
Buena Vista County, 4.84 mi N of Alta
Measured
1 in hail
Reported by
Social Media
Coordinates
42.740, -95.300

Thunderstorm Wind, Buena Vista

When
June 24, 9:19 PM CST to 9:21 PM CST
Where
Buena Vista County, 3.62 mi W of Truesdale
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.740, -95.250

A power pole along 80th Avenue just south of Iowa Highway 3 was leaning, nearby corn was flattened, and large tree branches were broken due to thunderstorm winds.

Thunderstorm Wind, Buena Vista

When
June 24, 9:20 PM CST to 9:22 PM CST
Where
Buena Vista County, 1.67 mi WSW of Truesdale
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.720, -95.210

Crop damage was done by strong winds.

Hail, Buena Vista

When
June 24, 9:26 PM CST to 9:28 PM CST
Where
Buena Vista County, 1.67 mi ESE of Truesdale
Measured
1.25 in hail
Crop damage
$328,000
Reported by
Law Enforcement
Coordinates
42.720, -95.150

Half-dollar size hail was accompanied by some strong winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111727, 1111731, 1111735, 1111734, 1111732.